Woman with ringing in her ears after taking this common medication.

You wake up in the morning, and your ears are ringing. This is odd because they weren’t doing that yesterday. So you begin thinking about possible causes: lately, you’ve been keeping your music at a moderate volume and you haven’t been working in a loud environment. But you did have a headache yesterday, and you did take some aspirin before bed.

Could the aspirin be the cause?

You’re thinking to yourself “maybe it’s the aspirin”. And you remember, somewhere in the deeper recesses of your mind, hearing that certain medications were connected with reports of tinnitus. Could aspirin be one of those medicines? And if so, should you stop taking it?

Medication And Tinnitus – What’s The Connection?

The long standing rumor has linked tinnitus symptoms with countless medicines. But those rumors aren’t quite what you’d call well-founded.

The common notion is that tinnitus is widely viewed as a side effect of a diverse range of medicines. But the fact is that only a small number of medications produce tinnitus symptoms. So why do so many people believe tinnitus is such a common side effect? Here are some theories:

  • It can be stressful to begin taking a new medication. Or more often, it’s the underlying condition that you’re taking the medication to treat that causes stress. And stress is commonly associated with tinnitus. So in this situation, the tinnitus symptoms aren’t being produced by the medication. The whole experience is stressful enough to cause this kind of confusion.
  • Many medicines can influence your blood pressure, which also can affect tinnitus.
  • The affliction of tinnitus is pretty common. More than 20 million people suffer from recurring tinnitus. When that many individuals suffer from symptoms, it’s inevitable that there will be some coincidental timing that happens. Enough people will start taking medicine around the same time that their unrelated tinnitus starts to act up. It’s understandable that people would erroneously assume that their tinnitus symptoms are being caused by medication because of the coincidental timing.

Which Medicines Can Cause Tinnitus?

There is a scientifically established connection between tinnitus and a few medications.

Powerful Antibiotics And The Tinnitus Connection

There are some antibiotics that have ototoxic (ear harming) properties. These strong antibiotics are normally only used in special situations and are known as aminoglycosides. High doses are known to result in damage to the ears (including some tinnitus symptoms), so such dosages are normally avoided.

Blood Pressure Medicine

When you suffer from high blood pressure (or hypertension, as it’s known medically), your doctor may prescribe a diuretic. Creating diuretics are known to trigger tinnitus-like symptoms, but normally at considerably higher doses than you may typically come across.

Aspirin Can Cause Ringing in Your Ears

It is possible that the aspirin you took is causing that ringing. But here’s the thing: Dosage is once again very significant. Generally speaking, tinnitus happens at extremely high dosages of aspirin. Tinnitus symptoms normally won’t be produced by normal headache dosages. But when you quit taking high dosages of aspirin, fortunately, the ringing tends to recede.

Check With Your Doctor

Tinnitus might be able to be caused by several other uncommon medicines. And there are also some unusual medicine combinations and interactions that could generate tinnitus-like symptoms. So consulting your doctor about any medication side effects is the best strategy.

That said, if you start to notice ringing or buzzing in your ears, or other tinnitus-like symptoms, get it checked out. Maybe it’s the medication, and maybe it’s not. Often, hearing loss is present when tinnitus symptoms appear, and treatments like hearing aids can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.